If you take painkillers for longer than 15 days (3 days for codeine) you run the risk of getting medication-overuse headaches. The headaches caused by painkiller overuse last an average of four or more hours. What happens is that after taking a painkiller for headaches for a prolonged period of time, your body becomes used to the painkillers. A 'rebound' or 'withdrawal' headache then develops if you do not take a painkiller within a day or so of the last dose. When the effect of each dose has worn off, a further withdrawal headache develops, and so on. A vicious circle develops. This phenomenon only seems to occur when taking painkillers for headaches; it does not seem to occur when taking painkillers regularly for other conditions like arthritis.
Medication-overuse headache is the third most common cause of headache after migraine and tension-type headache. About 1 in 50 people develops this problem at some time in their life. It can occur at any age but is most common in people in their 30s and 40s. It is more common in women than men. The headache of medication-overuse headache is often described as ' overwhelming' and tends to be worse first thing in the morning, or after exercise. It may be a constant 'dull' headache with spells when it gets worse.
Codeine is the most common cause of chronic daily headaches
Codeine is the worst culprit for chronic daily headache. Painkillers such as Solpadeine® and Nurofen Plus® which contain codeine can bring on chronic daily headaches after only three days of use. There is a serious problem in Ireland of people becoming dependent on Solpadeine® and Nurofen Plus®, with many people feeling they cannot “function” properly without taking a headache pill.
How to break out of the cycle of chronic daily headaches
After stopping the regular use of painkillers, you are likely to have worse and more frequent headaches for a while. However, the frequency of headaches should then gradually return to 'normal'. Some people also feel sick, become anxious, or sleep badly for a few days after the painkillers are stopped. Unfortunately, these headaches and other withdrawal symptoms must be tolerated until the painkillers are 'out of your system'.Your pharmacist or doctor can help overcome this vicious circle.
For comprehensive and free health advice and information call in to Whelehans, log on to www.whelehans.ieor dial 04493 34591. You can also e-mail queries to email@example.com.